Tornadoes · United States · Kansas · 2013

EF0 tornado, Independence, Kansas, May 31, 2013

This EF0 tornado ran 0.4 miles across Montgomery County on May 31, 2013, touching down at 4:18 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2013
Touchdown
4:18 PM CDT (21:18 UTC)
Lifted
4:20 PM CDT (21:20 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
37.230, -95.770
Lift-off point
37.231, -95.762
Record number
1305311518-01

What the Weather Service recorded

A widespread outbreak of severe weather occurred over southeast Kansas.

A brief touchdown was noted over rural sections just to the west of Independence.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 31, 3:36 PM CDT, 42 minutes earlier.

Area forecast discussion, May 31, 3:36 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT FRI MAY 31 2013

.MESOSCALE DISCUSSION...
ISSUED AT 336 PM CDT FRI MAY 31 2013

BEST INSTABILITY ROUGHLY EAST OF I-35 WITH 3000-4000 J/KG OF CAPE.
JET HAS CONTRIBUTED TO GOOD DEEP LAYER SHEAR...DESPITE LESS THAN
IDEA LOW LEVEL FLOW. MID LEVEL WIND SHEAR SUFFICIENT FOR QUARTER
SIZED HAIL...BUT GOLFBALLS POSSIBLE WITH MID LEVEL STORM
ROTATION. NON-ZERO TORNADO THREAT...BUT WILL LIKELY BE BRIEF-
BOUNDARY INTERSECTION AND/OR LOW LEVEL UPDRAFT/STRETCHING PROCESS.
THIS IS MORE LIKELY WITH DISCRETE CELLS AHEAD OF MAIN LINE...WITH
RELATIVELY HIGHER RISK SOUTHEAST OF THE CURRENT LINE OF STORMS
EXTENDING ROUGHLY FROM PARSONS TO INDEPENDENCE. SECOND LINE
FORMING ALONG FRONT AND CURRENT THINKING THAT THIS LINE MAY BE
LIMITED WITH SOUTHERN LINE OF STORMS LIMITING ADDITIONAL INSTABILITY.
BY FAR...BIGGEST THREAT WILL BE FLOODING ACROSS THE AREA AND WILL
CONTINUE FLOOD WATCH. -HOWERTON

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 336 PM CDT FRI MAY 31 2013

TONIGHT:
BOUNDARY SAGGING ACROSS FLINT HILLS AND SOUTHEAST KS WILL BE
FOCUS FOR ROBUST CONVECTION THIS AFTERNOON AND EVENING. GOOD
INSTABILITY AND JET SHOULD BE SUFFICIENT FOR SOME SEVERE
STORMS...BUT WITH MODE LIKELY TRANSITIONING TO LINEAR FAIRLY
QUICKLY...THREAT WILL LIKELY SWITCH TO FLOODING. TROPICAL AIRMASS
REMAINS ANCHORED ROUGHLY EAST OF I-35...ANTECEDENT CONDITIONS...
AND TRAINING STORMS WITH MAKE FLOODING LIKELY.

SAT:
WHILE PRECIPITATION IF NOT ALREADY OUT OF SOUTHEAST KS...SHOULD
EXIT BEFORE NOON. MEANWHILE MOST MODELS SHOWING SOME MID LEVEL
MOISTURE WORKING INTO AREA AS COOLER AIR ALOFT/SHORTWAVE MOVES
THROUGH. HOWEVER APPEARS THAT VERTICAL MOTION IN MOIST LAYER WILL
MAINLY BE NEUTRAL OR DOWNWARD...SO ONLY EXPECTING MAINLY SCATTERED
CLOUDS. BELIEVE GOOD DOWNSLOPE FLOW WILL LIKELY OFFSET CLOUDS...
BUT WILL ALSO HAVE CONSIDERABLE WATER/SOIL MOISTURE TO EVAPORATE TOO.

SAT NIGHT-MON:
QUIET/MILD WEATHER ANTICIPATED THIS PERIOD AS UPPER RIDGE BUILDS
INTO THE AREA AND SURFACE HIGH PRESSURE MOVES ACROSS KS. -HOWERTON

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 336 PM CDT FRI MAY 31 2013

INCREASING CHANCES FOR PRECIPITATION DURING THIS PERIOD AS NEXT
SIGNIFICANT WAVE MOVE THROUGH THE PLAINS. AS HAS BEEN THE CASE...
MEDIUM RANGE MODELS CONTINUE TO SHOW FAIR AMOUNT OF VARIATION ON
WHEN/WHERE THIS WILL OCCUR AND LOCATION OF BOUNDARY DURING THE
PERIOD. AT THIS TIME IT APPEARS THAT THE BEST CHANCE FOR
PRECIPITATION WILL BE TUE NIGHT ALONG THE NE BORDER OF FORECAST
AREA AND SOUTHERN HALF WED NIGHT. WITH TEMPERATURES HIGHLY
DEPENDENT ON CLOUDS AND THE UNCERTAINTY ATTENDANT WITH THE
CLOUDS...WILL RUN WITH CONSENSUS/INITIALIZATION GRIDS. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1244 PM CDT FRI MAY 31 2013

MIXING HAS ALLOWED LOW LEVEL STRATUS TO MIX OUT AT ALL TERMINAL
SITES BY EARLY AFTERNOON. SOUNDINGS ARE SUPPORTING CU AND TCU DEVELOPMENT
BETWEEN 19 AND 21 UTC AT ALL TAF SITES WITH THE EXCEPTION OF
KRSL...WITH SCT-BROKEN CBS WITH BASES 4-6K EXPECTED TO DEVELOP
BETWEEN 22-23 UTC AT KICT...KCNU AND KHUT.  KCNU STANDS THE BEST CHANCE
OF SEEING STRONG TO SEVERE THUNDERSTORM DEVELOPMENT BASED ON SOUNDINGS
AND MODEL GUIDANCE...THUS INTRODUCED TEMPO GROUP OF +TSRA BETWEEN
31/23 AND 01/02 UTC AT KHUT. KICT MAY EXPERIENCE BRIEF PERIOD OF
NON-SEVERE STORMS EARLY THIS EVENING.  THE THREAT OF THUNDERSTORMS
WILL END BY EARLY EVENING AT ALL TAF SITES WITH THE EXCEPTION OF
KCNU...WHICH LIKELY WILL EXPERIENCE THUNDERSTORMS INTO THE LATE
EVENING HOURS. DRIER AIR WILL LEAD TO VFR CONDITIONS BY THE EARLY MORNING
HOURS OF SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  75  53  75 /  20  10   0   0
HUTCHINSON      58  74  52  75 /  10  10   0   0
NEWTON          58  73  51  73 /  10  10   0   0
ELDORADO        59  74  51  74 /  30  10   0   0
WINFIELD-KWLD   61  76  53  76 /  40  10   0   0
RUSSELL         53  73  50  75 /   0  10   0   0
GREAT BEND      54  73  51  76 /   0  10   0   0
SALINA          55  73  50  75 /  10  10  10   0
MCPHERSON       57  73  51  75 /  10  10   0   0
COFFEYVILLE     65  78  54  75 /  70  20  10   0
CHANUTE         63  76  52  73 /  60  10  10   0
IOLA            62  75  52  73 /  50  10  10   0
PARSONS-KPPF    64  77  53  73 /  70  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, May 31, 11:15 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT FRI MAY 31 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1115 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BOTH GOLF-BALL-SIZED
HAIL AND 60 TO 70 MPH WINDS ARE LIKELY OVER SOUTHEAST KANSAS THIS
AFTERNOON AND TONIGHT. A TORNADO OR TWO MAY ALSO OCCUR...PRIMARILY
OVER EXTREME SOUTHEAST KANSAS. THE EXACT LOCATION OF SEVERE THUNDERSTORM
DEVELOPMENT STILL IS IN QUESTION...HOWEVER AREAS SOUTH AND EAST OF LINE
FROM IOLA TO SEDAN APPEARS TO BE THE MOST LIKELY. BASED ON
FORECAST SOUNDINGS...THUNDERSTORMS WILL INITIATE BETWEEN 2 AND 4
PM.

VERY HEAVY RAINS ARE ALSO LIKELY AND WOULD CAUSE MAJOR RISES ON
AREA RIVERS IN SOUTHEAST KANSAS WHERE A FLOOD WATCH REMAINS IN
EFFECT TIL 7 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS POSSIBLE ACROSS RIVERS OF SOUTHEAST KANSAS DUE TO
HEAVY RAINFALL FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS THIS
AFTERNOON AND TONIGHT.

ANY RAINFALL REPORTS ARE GREATLY APPRECIATED...ESPECIALLY TODAY AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 31, 2:47 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT FRI MAY 31 2013

KSZ096-099-100-312030-
LABETTE-MONTGOMERY-NEOSHO-
247 PM CDT FRI MAY 31 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 243 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CHERRYVALE...OR 15 MILES WEST OF PARSONS...AND MOVING NORTHEAST
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL
RAINFALL ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3732 9508 3716 9559 3738 9563 3739 9553
      3746 9552 3767 9524
TIME...MOT...LOC 1947Z 230DEG 20KT 3730 9551

JAKUB
Special weather statement, May 31, 3:17 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT FRI MAY 31 2013

KSZ098-099-312045-
CHAUTAUQUA-MONTGOMERY-
317 PM CDT FRI MAY 31 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PERU...OR NEAR SEDAN...AND MOVING
NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL
RAINFALL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3713 9625 3739 9576 3738 9573 3720 9560
      3699 9609 3700 9615
TIME...MOT...LOC 2017Z 239DEG 34KT 3710 9609

JAKUB
Local storm report, May 31, 3:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             8 SE GALESBURG          37.39N 95.25W
05/31/2013  E0.75 INCH       NEOSHO             KS   LAW ENFORCEMENT

&&

CWH
Local storm report, May 31, 3:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     4 W DENNIS              37.35N 95.49W
05/31/2013  E75 MPH          LABETTE            KS   TRAINED SPOTTER

            BLEW A CAR OFF OF THE ROAD.

&&

CWH
Special weather statement, May 31, 4:14 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT FRI MAY 31 2013

KSZ096-312145-
NEOSHO-
414 PM CDT FRI MAY 31 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NEOSHO COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ST. PAUL...OR 14 MILES
NORTHEAST OF PARSONS...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3739 9517 3754 9523 3759 9508 3747 9508
      3739 9508 3738 9508
TIME...MOT...LOC 2113Z 249DEG 24KT 3749 9507

BILLINGS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

9.3 hours before the tornado, 167 km from the path. May 31, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1951 joules per kilogram, CIN -128, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 205 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-128 J/kg
Surface CAPE
920 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Independence (IDP), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the touchdown began at 21:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 31, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:05 AM CDTEF1Tipton, TN0.8250$180,000
May 311:53 PM CDTEF0Walsh, ND0.125
May 312:17 PM CDTEF0Walsh, ND2.325
May 315:35 PM CDTEF0Kingfisher, OK1.050
May 315:55 PM CDTEF0Canadian, OK0.330$1,000
May 316:03 PM CDTEF3El Reno tornado, OK16.24,576826$300,000
May 316:09 PM CDTEF0Floyd, IA0.210
May 316:12 PM CDTEF0Canadian, OK0.5120
May 316:13 PM CDTEF0Canadian, OK0.5350
May 316:18 PM CDTEF0Osage, OK0.150
May 316:20 PM CDTEF0Montgomery, MO0.530
May 316:21 PM CDTEF0Montgomery, MO0.230
May 316:28 PM CDTEF0Montgomery, MO1.140
May 316:29 PM CDTEF2Canadian, OK5.01501$20,000
May 316:30 PM CDTEF1Osage, OK2.5200$2,000
May 316:38 PM CDTEF1Washington, OK1.2200$5,000
May 316:51 PM CDTEF1Canadian, OK5.7600$150,000
May 316:55 PM CDTEF0Canadian, OK0.550
May 317:21 PM CDTEF0Nowata, OK1.1310
May 318:30 PM EDTEF0Benton, IN0.520
May 317:35 PM CDTEF0Oklahoma, OK0.5200$20,000
May 317:37 PM CDTEF1Franklin, MO10.0550
May 317:42 PM CDTEF1Cleveland, OK1.0100$100,000
May 317:45 PM CDTEF0Grady, OK0.250
May 317:50 PM CDTEF3Saint Charles, MO31.71,7608$60 million
May 317:53 PM CDTEF1Oklahoma, OK1.13008$80,000
May 318:01 PM CDTEF1Jefferson, MO12.4200
May 318:21 PM CDTEF1Nowata, OK3.5320
May 318:27 PM CDTEF1Nowata, OK to MO, IL4.83502$75,000
May 318:27 PM CDTEF3Madison, MO to IL10.6150
May 318:49 PM CDTEF2Macoupin, IL1.5150
May 319:02 PM CDTEF1Montgomery, IL4.350
May 3110:03 PM CDTEF1Macon, IL2.0100$500,000
May 3111:23 PM CDTEF1Delaware, OK1.8500
May 3111:24 PM CDTEF1Vermilion, IL0.570$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.